Hail, Moore
- When
- May 30, 9:04 PM CST
- Where
- Moore County, Cactus
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.050, -102.000
During the late evening of the 30th a line of thunderstorms moved west to east through the combined Oklahoma and Panhandles. This initial line had a few severe storms embedded in them that produced some severe winds in Beaver County, OK of which did cause some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late evening of the 30th a line of thunderstorms moved west to east through the combined Oklahoma and Panhandles. This initial line had a few severe storms embedded in them that produced some severe winds in Beaver County, OK of which did cause some wind damage. Nickel size hail was also initially reported in Moore County near Cactus, TX. After the initial line converged into a complex to the east several more scattered thunderstorms formed over portions of the western to central portions of the Texas Panhandle. One of these storms became severe dropping hail up to 1 in diameter over Randall County at 0518CDT on the morning of the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 5:39 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 639 PM CDT Tue May 30 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 323 PM CDT Tue May 30 2023 * Synoptic Overview: High pressure will be over the Panhandles today with an approaching low moving down the California coast. Ample moisture east of the dryline in NM will lead to strong surface based heating, in conjunction with a mid level shortwave expected today. This will lead to scattered storms east of the dryline that will congeal into a line of storms late this afternoon into the evening hours. * Mesoscale: With high dewpoints across the Panhandles and decent surface heating ML CAPE values will range in the 2000-3500 J/kg range across the western and central Panhandles today. Effective shear could be a little better, as it looks to be in the 25-30kt range. Effective helicity is in the 100-150 m2/s2. So while the mid level shear could be better the helicity values coupled with the strong ML CAPE values could be enough to overcome the limited shear. Helicity values are just enough in combination with LCL heights in the 1000-1500m range that a tornado isn't favored, but can't be totally ruled out. * Threats: Hail and wind are the main threats, but will not completely rule out a storm with enough circulation to get an isolated tornado. Wind will be the greatest threat, especially towards the northern Panhandles. * Timing & Location: Storms will start around 5-7 PM along the TX/NM border, and will progress east through the evening. Storms will likely diminish below severe levels by midnight to 1AM as they approach the Perryton to Clarendon N/S line. Areas along and south of I-40 may be more isolated to scattered in nature, while storms to the north will start off scattered and congeal into a line of storms. * Summary: Scattered strong to severe storms expected on the very early side 5 PM along the TX/NM border with a more likely setup to be 6-7 PM. Storms will track east and congeal into a line that will likely extend from Guymon to Dumas, and possibly further south to Amarillo. Storms that are more isolated will be a wind/hail threat, while the line of storms will be more of a wind threat, but still may produce severe hail. The storms are expected to be sub severe as they enter the eastern Panhandles around midnight to 1AM tonight. As usual with this setup, moderate to heavy rain will be possible with these storms and we can expect possible flooding with already saturated soils. Weber && .SHORT TERM ... (This evening through Wednesday night) Issued at 248 PM CDT Tue May 30 2023 For more information on today's severe weather risk, refer to the Mesoscale Discussion above... Another round of strong to severe storm potential looks to materialize on Wednesday as a 500mb low approaches the plains with southwest flow aloft coming off the Rockies. Strong 700mb theta-e advection into the area will be ongoing through the day in the wake of tonight's decaying activity. A swath of at least 2000-3000 J/Kg of MUCAPE looks to build up in the presence of ~30kts of effective bulk shear supportive of organized updrafts capable of producing severe weather. Another broken line of storms will develop over the western Panhandles late Wednesday afternoon during peak heating. All hazards look to be in play with damaging winds and large hail taking the forefront. With ample surface moisture will be in place, a tornado or two can't be ruled out with any clusters or embedded supercell structures as low-level shear increases from the LLJ kicking in during the evening hours. Heavy rainfall rates under any robust convection will perpetuate the threat of flash flooding atop saturated soils. Large-scale dynamic lift ahead of the low will help additional showers and storms develop through the nighttime hours across the Panhandles, dumping even more drenching rain. Daytime highs will be in the upper 70s to mid 80s. Harrel && .LONG TERM ... (Thursday through next Monday) Issued at 248 PM CDT Tue May 30 2023 Rain and storm chances are still expected each day throughout the period as our wet trend lingers into June. The overall synoptic pattern of large scale troughing and rounds of shortwaves rotating into the area is still forecast into next week. This would be favorable for persistent mid-level moisture transport from the Pacific and surface moisture return from the Gulf, supporting 50s to 60s dew pts and PWAT values ~1.00-1.50 inches. Lift and aforementioned moisture associated with these features coupled with sufficient shear and moderate to strong instability will necessitate further investigation of the severe weather risk on a day-by-day basis. Any stronger convection would be efficient rain producers and still likely pose the risk for flooding as we've been seeing over the past week or two. Grounds remain saturated throughout most of the area, so it won't take much rain to create nuisance flooding, only being exacerbated by each additional round of rain. Long range ensemble probabilities suggest a 70-90% chance across the combined Panhandles for some spots to receive >1.00" rainfall totals by Monday evening, and even a 40-60% chance to exceed 2.00". Some places will likely see less, some will likely see more. Either way, models are in fairly good agreement that this impressive stretch of wet weather doesn't appear to let up anytime soon. Expect highs in the 70s to low 80s and lows in the 50s to low 60s. Harrel && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Tue May 30 2023 Southeast winds at 10 to 15 knots overnight are expected to veer slightly by mid to late morning and increase into the 15 to 20 knot range with higher gusts for the rest of the day on Wednesday. Thunderstorms are expected to affect all TAF sites this evening with stronger winds. Some of the storms tonight may get severe with large hail and damaging winds the main threats. Skies are expected to remain VFR outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 82 58 75 / 50 30 60 70 Beaver OK 61 84 60 77 / 60 30 60 60 Boise City OK 55 79 54 73 / 70 50 70 70 Borger TX 62 86 61 79 / 60 30 60 60 Boys Ranch TX 60 83 58 76 / 50 40 70 80 Canyon TX 60 83 58 75 / 40 40 70 70 Clarendon TX 61 83 61 75 / 30 20 40 50 Dalhart TX 55 80 54 72 / 60 50 80 80 Guymon OK 58 82 57 75 / 70 30 70 60 Hereford TX 60 84 58 76 / 40 40 70 80 Lipscomb TX 61 84 60 77 / 50 20 50 50 Pampa TX 61 83 60 75 / 50 20 50 60 Shamrock TX 62 84 63 79 / 30 10 40 50 Wellington TX 63 86 63 80 / 20 10 30 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....38 AVIATION...15
Hazardous Weather Outlook National Weather Service Amarillo TX 141 PM CDT Tue May 30 2023 OKZ001>003-TXZ001>020-317-310645- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 141 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Scattered storms across the western and central Panhandles this afternoon and evening. Strong to severe thunderstorms will be possible with large hail, damaging winds, and localized flooding possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible each day Wednesday through Monday. Strong to severe thunderstorms with damaging winds, large hail, and localized flooding cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
Special Weather Statement
National Weather Service Amarillo TX
757 PM CDT Tue May 30 2023
TXZ001-006-310130-
Hartley TX-Dallam TX-
757 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of southern Dallam and
Hartley Counties through 830 PM CDT...
At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Ware to 5 miles east of Romero.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Ware and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3641 10234 3564 10243 3563 10303 3623 10302
TIME...MOT...LOC 0057Z 255DEG 26KT 3618 10278 3570 10284
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
835 PM CDT Tue May 30 2023
OKZ001-TXZ001-002-006-310200-
Cimarron OK-Hartley TX-Sherman TX-Dallam TX-
835 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern
Cimarron, western Sherman, eastern Dallam and north central Hartley
Counties through 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Conlen, or 12 miles north of Dalhart, moving northeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Stratford and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3598 10275 3642 10258 3669 10218 3616 10194
TIME...MOT...LOC 0135Z 247DEG 27KT 3624 10245
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
841 PM CDT Tue May 30 2023
OKZ001-002-310215-
Cimarron OK-Texas OK-
841 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northwestern Texas
and northeastern Cimarron Counties through 915 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Keyes, or 15 miles southwest of Elkhart, moving
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keyes, Eva and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3699 10181 3680 10175 3672 10238 3700 10239
TIME...MOT...LOC 0141Z 263DEG 24KT 3690 10214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
922 PM CDT Tue May 30 2023
OKZ001-002-TXZ001>003-006-007-310245-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Hansford TX-
Moore TX-
922 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of western Texas,
eastern Cimarron, northwestern Hansford, Sherman, eastern Dallam,
Moore and eastern Hartley Counties through 945 PM CDT...
At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkhart to near Stratford to 6 miles west
of Channing. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas, Dalhart, Stratford, Hartley, Cactus, Sunray, Goodwell,
Channing, Keyes, Hough, Griggs, Eva, Four Way, Conlen, Masterson,
Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3699 10148 3636 10158 3563 10188 3562 10285
3631 10229 3699 10233
TIME...MOT...LOC 0220Z 262DEG 27KT 3698 10192 3632 10203 3569 10246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
949 PM CDT Tue May 30 2023
TXZ001>003-006>008-011-012-016-017-310315-
Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-Potter TX-Randall TX-
Hansford TX-Deaf Smith TX-Moore TX-Oldham TX-
949 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of northwestern Randall,
Oldham, northwestern Hutchinson, northeastern Deaf Smith, western
Hansford, western Potter, Sherman, southeastern Dallam, Moore and
eastern Hartley Counties through 1015 PM CDT...
At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Texhoma to 11 miles northeast of Cactus to
5 miles northeast of Simms. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas, Stratford, Vega, Hartley, Cactus, Sunray, Channing, Adrian,
Bushland, Valley De Oro, Boys Ranch, Wildorado, Four Way, Conlen,
Masterson and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3650 10142 3619 10147 3512 10208 3512 10288
3606 10241 3649 10200
TIME...MOT...LOC 0248Z 267DEG 24KT 3648 10181 3618 10190 3510 10260
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MJGThe Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103006, 1103007.